Neuroleptic induced parkinsonism due to Risperidone
The following case has been reported in the Journal of Neurology Research.

A-51-year-old female patient with a medical history of bipolar disorder (for 5 years) and temporal lobe epilepsy (for 10 years) was consulted due to right-sided resting tremor which started 6 months ago and gradually progressed in the interval period. Upon interrogation of medical history, it was learned that the patient had been taking valproic acid 1,000 mg and carbamazepine 400 mg for the last 3 years. However, risperidone long-acting injection (RLAI) was also initiated 8 months ago (37.5 mg biweekly) due to manic relapse and psychotic behaviors.

Remarkably, the patient and her relatives stated that resting tremor had started nearly 2 months after initiation of RLAI therapy. Of note, no family history of an early Parkinson’s disease was taken and there was no kinship between parents. On neurological examination, the patient was fully orientated and cooperative. Motor and sensorial examinations were normal; however, 4- to 6-Hz pill-rolling tremor in the resting right upper limb was recognized. The tremor was less prominent during posture and action.

Other extrapyramidal system examinations revealed a slight bradykinesia in the right hand and bradyphrenia. Rigidity and Myerson’s sign was absent. With a provisional diagnosis of drug-induced tardive parkinsonism (in the form of resting tremor), the patient was re-evaluated together with the psychiatry department. Considering that overdose of valproic acid is known to cause tremor, serum valproic acid level was studied two times which revealed valproic acid level at the lower limit of the range (51µg/mL and 54 µg/mL, respectively; range:50 - 100).

Taken together the laboratory findings and clinical course (the tremor was during resting which is incompatible with the valproic acid tremor that is generally significant during posture, clinical course was rapid for PD and association of temporal evolution of the clinic with risperidone therapy), the tremor was associated with risperidone usage.

Risperidone was switched to aripiprazole 10 mg therapy and policlinic follow-up visits were planned. On the third week of follow-up, no improvement in tremor (as well as bradykinesia) was detected. However, further follow-up was planned. Finally, on the third month of follow-up on valproic acid 1,000 mg, carbamazepine 400 and aripiprazole 10 mg therapies, a dramatic improvement was achieved that resting tremor was totally recovered.

Read more here: https://pxmd.co/JRRVM
Like
Comment
Share